Utah, 2013

Damaging Winds in Utah, June 28 to 29, 2013

June 28 to 29, 2013 · NWS SLC · 4 events in 4 counties and zones

High-based thunderstorms continued into the last week of June, with some producing strong microburst winds. In addition, a few gustnados formed in western Utah with the thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

High-based thunderstorms continued into the last week of June, with some producing strong microburst winds. In addition, a few gustnados formed in western Utah with the thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 28, 2:57 PM MST, 3 minutes earlier.

Area forecast discussion, Jun 28, 2:57 PM MST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
357 PM MDT FRI JUN 28 2013

.SYNOPSIS...A STRONG AND VERY WARM RIDGE OF HIGH PRESSURE WILL REMAIN
OVER THE WESTERN STATES INTO EARLY NEXT WEEK.

&&

.DISCUSSION...A VERY LARGE AREA OF HIGH PRESSURE CONTINUES TO
DOMINATE THE WEATHER ACROSS THE WESTERN UNITED STATES THIS
AFTERNOON...AND HAS LED TO RECORD-THREATENING TEMPERATURES ACROSS
MUCH OF UTAH AND SOUTHWEST WYOMING. FOR EXAMPLE...THE SLC AIRPORT
HAS REACHED 103 DEGREES FAHRENHEIT AS OF 2130Z...WHICH BREAKS THE
RECORD FOR THE DAY SET IN 1961. A DECENT AMOUNT OF MOISTURE IS
ALSO TRAPPED UNDER THIS RIDGE...LEADING TO WIDESPREAD CONVECTIVE
DEVELOPMENT OVER THE HIGHER TERRAIN OF UTAH. THUNDERSTORMS HAVE
HAD GREATER COVERAGE AND INTENSITY THAN YESTERDAY...AND ARE NOT
EXPECTED TO DISSIPATE UNTIL A LITTLE AFTER SUNSET. NONE OF THESE
STORMS SO FAR HAVE APPEARED SEVERE...BUT SOME HAVE HAD ELEVATED
HAIL CORES UP TO 30KFT.

THROUGH THE NEXT FEW DAYS...THE RIDGE WILL SHIFT WEST A BIT...AND
BECOME MORE STRETCHED NORTH-SOUTH THAN IT CURRENTLY IS. A LIGHT
NORTHERLY FLOW WILL BEGIN TO DEVELOP OVER THE CWA AS WE SHIFT TO
THE EAST SIDE OF THE RIDGE...BUT TEMPERATURES LOOK TO REMAIN QUITE
HOT...WITH MANY AFTERNOON VALLEY TEMPERATURES REACHING THE TRIPLE
DIGITS INTO THE MIDDLE OF NEXT WEEK. ENOUGH MOISTURE REMAINS UNDER
THE RIDGE TO LIKELY GENERATE CONVECTION OVER THE HIGHER TERRAIN
EACH AFTERNOON. ONCE THE NORTHERLY FLOW SETTLES OVER THE AREA FOR
THE BEGINNING OF NEXT WEEK...THE AIRMASS MAY DRY A BIT...BUT THE
INCREASED FLOW MAY ALSO HELP TO MOVE STORMS OFF OF THE HIGHER
TERRAIN A LITTLE MORE EFFICIENTLY SOME AFTERNOONS. HAVE NOT MADE
MAJOR CHANGES TO THE EXISTING POPS AT THIS TIME...BUT DID INCREASE
VALLEY POPS DOWNSTREAM FROM MOUNTAINS ON WEDNESDAY WHEN MODELS
INDICATE THE MOST NORTHERLY FLOW.

PREVIOUS MODEL RUNS HAD A SHORTWAVE RIDING DOWN THE EAST SIDE OF
THIS RIDGE...CLIPPING THE CWA AND COOLING TEMPS A BIT STARTING
TUESDAY AND WEDNESDAY. WHILE THIS SHORTWAVE STILL EXISTS IN
CURRENT MODEL RUNS...BOTH THE GFS AND ECMWF HAVE MOVED THIS WAVE A
LITTLE FURTHER EAST...WHICH KEEPS TEMPERATURES MORE ELEVATED
THROUGH MID- WEEK. DESPITE THIS...HAVE KEPT THE COOLING TREND IN
PLACE FOR WEDNESDAY THROUGH FRIDAY...SINCE BOTH MODELS STILL HAVE
A SOMEWHAT COOLER AIRMASS MOVING INTO THE FORECAST AREA THROUGH
THE END OF THE WEEK. THIS COOLING OCCURS AS BOTH MODELS TRY TO
BREAK DOWN THE RIDGE...THOUGH THE MECHANISMS DIFFER A BIT ON HOW
EXACTLY THIS MAY OCCUR...WHICH DOES NOT YIELD MUCH CONFIDENCE IN
SPECIFICS FOR THE END OF THE FORECAST.

&&

.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGH THE
EVENING WITH MOSTLY CLEAR SKIES. NORTHWEST WINDS ARE EXPECTED TO
RETURN TO THE SOUTHEAST BETWEEN 03Z AND 05Z.

&&

.FIRE WEATHER...A RIDGE OF HIGH PRESSURE WILL LEAD TO HOT
TEMPERATURES...NEAR RECORD VALUES...AND LIGHT/TERRAIN DRIVEN WINDS
THROUGH EARLY NEXT WEEK. IT WILL CONTINUE TO BE DRY AT THE SURFACE.

EACH DAY...THERE IS A THREAT OF AFTERNOON AND EVENING BUILD-UPS OVER
THE MOUNTAINS. THIS WILL PRESENT THE RISK FOR NEW STARTS DUE TO
LIGHTNING...THOUGH COVERAGE SHOULD REMAIN ISOLATED TO SCATTERED AT
BEST. LOCALLY GUSTY/ERRATIC WINDS CANNOT BE RULED OUT IN THE
VICINITY OF THIS ACTIVITY. DUE TO THE HOT AND DRY CONDITIONS...A RED
FLAG WARNING HAS BEEN ISSUED FOR THE CENTRAL AND SOUTHERN UTAH
MOUNTAINS THROUGH SATURDAY EVENING FOR THE DRY LIGHTNING THREAT.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 9 PM MDT SATURDAY BELOW 7000 FEET FOR
     UTZ488-493.

     RED FLAG WARNING UNTIL 9 PM MDT SATURDAY BELOW 9000 FEET FOR
     UTZ496.

     HEAT ADVISORY UNTIL 9 PM MDT MONDAY FOR UTZ019>021.

WY...NONE.
&&

PUBLIC...SCHOENING
FIRE WEATHER...ROGOWSKI
AVIATION...TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jun 28, 4:00 AM MST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
500 AM MDT FRI JUN 28 2013

UTZ001>016-019>021-517-518-WYZ021-291200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
500 AM MDT FRI JUN 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE STRONG AND QUITE WARM HIGH PRESSURE ALOFT ACROSS THE REGION WILL
ELEVATE TEMPERATURES TO LEVELS WELL ABOVE NORMAL FOR LATE JUNE.
MANY VALLEY LOCATIONS WILL SEE READINGS IN THE TRIPLE DIGITS...
WITH RECORD HIGH TEMPERATURES LIKELY AT A NUMBER OF LOCATIONS
THROUGHOUT THE OUTLOOK AREA. ISOLATED MOUNTAIN SHOWERS AND
THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON THROUGH EARLY
EVENING. THESE SHOWERS AND STORMS WILL PRODUCE LIGHTNING...
GUSTY WINDS AND LITTLE IN THE WAY OF MEASURABLE RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A NUMBER OF RECORD HIGH TEMPERATURES ARE EXPECTED ACROSS THE REGION
THROUGH MONDAY. TRIPLE DIGIT TEMPERATURES WILL BE COMMON ACROSS MANY
VALLEY LOCATIONS...WITH UTAHS DIXIE AND THE LAKE POWELL AREA OF
SOUTHEAST UTAH EQUALING OR EXCEEDING 110 DEGREES THROUGH MONDAY.
TEMPERATURES WILL LIKELY DROP OFF A FEW DEGREES TUESDAY AND AGAIN
WEDNESDAY AS THE HIGH PRESSURE ALOFT SHIFTS WEST ALLOWING FOR
SLIGHTLY COOLER AIR TO FILTER INTO THE EASTERN GREAT BASIN.

A FEW AFTERNOON AND EARLY EVENING MOUNTAIN THUNDERSTORMS ARE
EXPECTED THROUGH THE WEEKEND. THESE THUNDERSTORMS WILL PRIMARILY
BRING A THREAT OF DRY LIGHTNING AND GUSTY WINDS TO THE STATE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The radar

The Cedar City radar (KICX), 45 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
June 28, 3:00 PM MST
Where
Garfield County, 2 mi NW of Panguitch
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.840, -112.456

A gustnado formed and was spotted just outside Panguitch, but no damage was reported.

Thunderstorm Wind, Millard

When
June 28, 6:00 PM MST
Where
Millard County, 2 mi W of (U24)delta Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.380, -112.558

A pair of gustnados formed in close proximity and were spotted just outside Delta, but no damage was reported. Time listed is approximate.

Thunderstorm Wind, Iron

When
June 29, 4:00 PM MST
Where
Iron County, 3.94 mi SSW of Kanarraville
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.482, -113.219

The Interstate 15 at Black Ridge sensor recorded a peak wind gust of 58 mph.

Thunderstorm Wind, Tooele

When
June 29, 5:25 PM MST
Where
Tooele County, 11.29 mi WSW of (Dpg)michael Aaf Dug
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.091, -113.109

The Juilet Road sensor in the Dugway Proving Ground mesonet recorded a maximum wind gust of 59 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465549, 465550, 465545, 465544.